Conversion from calcineurin inhibitors to mycophenolate mofetil in liver transplant recipients with diabetes mellitus.
Herrero JI, Quiroga J, Sangro B, Pardo F, Rotellar F, Cienfuegos JA, Prieto J.
Liver Unit, Clínica Universitaria, Pamplona, Spain
Diabetes mellitus, a frequent metabolic complication in liver transplant recipients, may be produced by the diabetogenic effect of calcineurin inhibitors cyclosporine and tacrolimus.
The aim of this study was to investigate the safety and metabolic effects of a gradual switch from cyclosporine or tacrolimus to mycophenolate mofetil among 12 diabetic liver transplant recipients. One patient was withdrawn from the study due to gastrointestinal side effects. Of the 11 remaining patients, cyclosporine or tacrolimus was completely withdrawn in five patients. Two patients developed suspected acute rejection episodes that were controlled by increasing the tacrolimus dosage.
Glycosylated hemoglobin A1C and C-peptide levels were significantly lower at 3 and 6 months after the initiation of mycophenolate mofetil (P<.03 in all cases). Furthermore, urea and uric acid levels were significantly reduced after the change of treatment.
In conclusion, a switch from cyclosporine/tacrolimus to mycophenolate mofetil may produce beneficial metabolic effects in diabetic liver transplant recipients, but poses a risk of graft rejection.
CITATION Transplant Proc. 2003 Aug;35(5):1877-9